Va. woman fights heroin epidemic, one dose of Narcan at a time

Six people died from heroin overdoses in Fairfax County this week.

RESTON, VA (WUSA9) - Six people died from heroin overdoses in Fairfax County this week. Police believe five of the six may have been connected to a batch of heroic that appears to be laced with fentanyl and carfentanil, two dangerous synthetic opioids.
 

On Friday night, one woman tried to save the next person from becoming a statistic. Her name is  Ginny Atwood Lovitt, and for her, the opioid fight is personal.

RELATED: After deadly week of overdoses, Fairfax County warns about lethal heroin strain

"I do this in memory of my brother Christopher, we started the Chris Atwood Foundation after he died of a heroin overdose in 2013. And, actually I'm the one who came home and found him that day and I didn't have Naloxone so I know what it's like to always wonder what it would be like if you had it when you didn't, so we don't want anyone else to have to feel that," she said. 
 
Atwood Lovitt has dedicated her life to helping fight the stigma of addiction and get Narcan into the hands of people who need it. 
 
Narcan is a brand name of Naloxone. Atwood Lovitt distributes the nasal spray version.
 
"I want people to know, number one, that Narcan can save their life and they have to have it around," she said. 
 
She  held a training at a Reston office Friday evening, to give out Narcan and show people how to use it. Here are her steps:
 
  1. "When you encounter somebody who you believe is unresponsive from an opioid overdose, the first thing you do is call out their name from a distance to make sure they aren't napping."
  2.  "Then, we are going to take the rubber gloves and put those on."
  3. "You're going to give them a gentle shake, to see if they wake up."
  4.  "You want to do a sternum rub, so you're rubbing your knuckles up and down on their sternum really hard, and that's gonna be painful but not harm the person."
  5.  "We're checking for breathing really quickly, we're looking, listening, feeling for signs of breath."
  6.  "We're immediately going to grab our Narcan, and you insert it all the way up their nose and push the plunger."
  7.  "Then you're going to call 911."
 
Atwood Lovitt saID you have to act quickly. She wishes the stigma would dissipate, so people would just arm themselves with Narcan. 
 
"I wish that everybody could get to know somebody with addiction and understand that these are not bad people, these are sick people and they need help and they're people just like anybody else," she said. 
 
So far, as a result of these trainings, Atwood Lovitt says 86 people have been saved. If you'd like more information, visit: https://www.chrisatwoodfoundation.org

© 2018 WUSA-TV


JOIN THE CONVERSATION

To find out more about Facebook commenting please read the
Conversation Guidelines and FAQs

Leave a Comment